Liver dysfunction related to hyperthyroidism encompasses abnormalities associated with the effects of thyroid hormone excess, drug-related hepatic injury, and the presence of concomitant liver disease. Mild liver abnormalities such as hypoalbuminemia and increased serum level of liver enzymes may be seen in 4590% of patients with hyperthyroidism. Nevertheless, there are a few case reports of thyrotoxicosis associated with severe acute hepatitis. A 37 year old woman presented to the Emergency Department with abdominal pain associated with diarrhea for 2 weeks and new-onset jaundice for 23 days. She had been diagnosed with hyperthyroidism 6 months before and it was prescribed treatment with methimazole but she decided to stop the treatment one month later. On initial physical examination there was significant jaundice and tachycardia. Blood pressure and body temperature were normal. There was no exophthalmos and the thyroid gland was diffusely enlarged. There were no findings of heart failure, chronic liver disease, lymphadenopathy or hepatosplenomegaly. Laboratory workup showed hyperthyroidism and abnormal liver function tests: FT3 was 21.59 pg/ml (normal 2.574.43), FT4 7.77 ng/dl (normal 0.92.1), TSH 0.01 mU/l (normal 0.34.2). Total bilirubin 8.47 mg/dl (normal 0.11), direct bilirubin 7.7 mg/dl (normal 0.050.2), ALT 674 IU/l (normal 031), AST 664 IU/l (normal 031), GGT 42 IU/l (normal 536), albumin 2.9 g/dl (normal 3.44.8). After excluding other etiologies for her liver injury, she was treated with antithyroid medications. One week after starting treatment we observed an important decline in FT3 to normal values, bilirubin and liver enzymes dropped to half of maximal values. One month later normalization of thyroid hormones and near normalization of bilirubin and liver enzymes was documented. In conclusion, severe acute hepatitis is rarely associated with thyrotoxicosis. Hyperthyroidism should be rule out in patients with acute liver failure of unknown origin.
20 - 23 May 2017
European Society of Endocrinology